Nebraska, 2023Winter Storm and Heavy Snow in Nebraska, January 2 to 3, 2023
January 2 to 3, 2023 · NWS GLD · 3 events in 3 counties and zones
A strong system moved east across East-Central Colorado into extreme Southwest Nebraska producing freezing rain and moderate to heavy snow over the region. The heaviest snowfall accumulations of five to twelve inches were mainly along and north of Highway 34.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong system moved east across East-Central Colorado into extreme Southwest Nebraska producing freezing rain and moderate to heavy snow over the region. The heaviest snowfall accumulations of five to twelve inches were mainly along and north of Highway 34. Key impacts: heavy snow, ice, and hazardous travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 2, 2:31 AM MST, 59 minutes earlier.
Area forecast discussion, Jan 2, 2:31 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 AM MST Mon Jan 2 2023
.SHORT TERM...(This evening through Tuesday Morning)
Issued at 214 PM MST Sun Jan 1 2023
Overcast skies are dominating the area ahead of a potent trough over
the Baja Peninsula as this is the main weather maker for the
short term period. For this evening, confidence is fairly high in
fog and/or some drizzle occurring along and south of Interstate
70. The HRRR, LAMP and RAP have been in great consistency with the
development of reduced visibilities, some dense fog may possible.
The fog is expected to continue into the morning before the
winter weather side of this system comes into play.
Guidance continues to struggle with the overall positioning of
the system as the 12Z runs were taking it north which favors less
precipitation; whereas the 18Z runs are trending it more south
again. The NAM and GFS has the low over the NW portion of the area
which favors more a wintry mix/freezing rain scenario whereas the
HRRR and ECMWF take it further south which favors more
accumulating snow. The one hazard that most guidance has increased
on is ice accumulation across the area as a result of this I
opted to issue a Winter Weather Advisory for all but Greeley,
Wichita and Gove counties as they are expected to remain above
freezing for the duration of the precipitation. Forecast soundings
do show a fairly stout warm nose especially north of I-70.
Freezing rain mixing with snow is expected to develop across
eastern Colorado late this evening which is what prompted the 06Z
start time for the advisory.
Into Monday, precipitation is expected to increase in coverage in
the form of rain to the south, snow to the north and wintry
mix/freezing rain in between. It is unusual to be this close to an
event and guidance to continue to vary on solutions. Confidence is
high though that wintry weather will occur across the majority of
the area. As additional runs of guidance continue to come in it is
very possible that an upgrade may be needed for portions of the
area. The relative best timing for freezing to occur is overnight
tonight and through the morning Monday before the best chance for
accumulating snow is Monday afternoon through Tuesday morning. Winds
will begin to increase as the system moves off to the east with
gusts up to 35 mph possible. This may create some blowing snow in
areas with greatest snow depth or it may create extra stress on
power poles and trees that have any ice accumulation on them. The
heaviest of snow looks to come to an end overnight Monday and into
Tuesday morning with the advisory ending at 12Z, although some light
wraparound snow does remain possible into Tuesday morning.
High temperatures for Monday were lowered to account for overcast
skies. Highs look to struggle to get out of the mid 30s for the
majority of the area as highs to the south are forecasted to be
in the lower 40s. Temperatures into Tuesday morning may need to be
lowered some if snow pack does occur across the area. The current
forecasted lows for Tuesday morning are in the upper teens to mid
20s across the area.
.LONG TERM...(Thursday through Sunday)
Issued at 231 AM MST Mon Jan 2 2023
For this long-term forecast period, the active weather pattern with
progressive troughs moving over the area looks to continue. However,
unlike with previous weeks, it currently appears as though the
system coming through Friday will not result in significant weather
for our forecast area.
As mentioned above, a progressive weather pattern will persist
across the Central United States. To begin on Thursday, slight
ridging is anticipated in the upper level pattern, which will result
in calm weather as well as warmer temperatures...climbing into the
40s to near 50 for a few locations. Southwest winds should
strengthen ahead of an incoming trough, and it does look like some
drier air spreads into the area. However, with minimum relative
humidity only bottoming out around 30 percent by Thursday afternoon,
fire weather does not look like it will become an issue presently.
On Friday, the upper level trough moves across the Great Plains,
resulting in a lee trough moving through the area and perhaps
bringing in some slightly cooler air from the north. Did lower the
afternoon temperature forecast across parts of the area, and would
not surprise me if we need to lower temperatures more based on the
north winds anticipated and cooling temperatures projected just
above the surface.
Going into the weekend, a much more amplified high pressure ridge
should form across the western United States, which would serve to
block the progressive pattern we've seen for at least a few days.
This should result in pleasant weather with warming temperatures,
relatively light winds, and no chance for wintry precipitation.
Overall, no significant weather should be anticipated for this
weekend so enjoy it while you can! Looking ahead to next week, it is
possible another weather system approaches the area. However, model
guidance members are differing wildly so it's difficult to say what
to expect at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1044 PM MST Sun Jan 1 2023
For KGLD... MVFR to LIFR conditions are expected across the
period. Ceilings are already low around the terminal with sites
reporting around 500 to 2500ft ceilings. Ceilings will remain this
low through the early morning hours before lowering to around
300ft through the remainder of the period as the column of air
continues to saturate. There could be lowering visibility and
mixed precipitation at times but ceilings will be IFR to LIFR
through most of the period.
For KMCK... VFR conditions are expected for the next few hours.
However, ceilings will continue to lower as more moisture advects
in from the west and temperatures cool. By around 12Z, IFR to LIFR
ceilings will be in place for the remainder of the period.
Mixed precipitation and snow will be possible from the afternoon
and into the overnight hours which could also reduce visibility.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 AM MST /6 AM CST/ Tuesday for
KSZ001>004-013>016-027-028.
CO...Winter Weather Advisory until 5 AM MST Tuesday for COZ090>092.
NE...Winter Weather Advisory until 5 AM MST /6 AM CST/ Tuesday for
NEZ079>081.
&&
SHORT TERM...Trigg
LONG TERM...RRH
AVIATION...KAKHazardous weather outlook, Jan 2, 2:29 AM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
229 AM MST Mon Jan 2 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
229 AM MST Mon Jan 2 2023 /329 AM CST Mon Jan 2 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Winter Weather Advisory remains in effect through tonight for most
of the Tri-State area, and lasts into early Tuesday morning. Light to
moderate snow and ice accumulations are possible, which could lead
to slick roadways. Blowing snow could also impact travel for mainly
areas along and north of Highway 36. Patchy fog is also possible. Be
alert for rapidly reducing visibilities as low as a quarter of a
mile.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
The Winter Weather Advisory is in effect for the early morning hours
on Tuesday. Snow, blowing snow and freezing rain will impact area
travel due to slick roadways.
Wind chill readings in the single numbers above and below zero are
expected for the region on Tuesday and Wednesday nights.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time. However, any reports
of snow/ice accumulations or reduced visibilities would be
appreciated!
In the hours before
Local storm report, Jan 1, 9:45 PM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MST SUN JAN 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM DENSE FOG 5 E FIRSTVIEW 38.81N 102.44W
01/01/2023 CHEYENNE CO PUBLIC
0929 PM DENSE FOG 1 E FIRSTVIEW 38.82N 102.52W
01/01/2023 CHEYENNE CO PUBLIC
&&Local storm report, Jan 2, 2:57 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
257 AM MST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM DENSE FOG 4 S BURLINGTON 39.24N 102.28W
01/02/2023 KIT CARSON CO ASOS
1/2SM IN FREEZING FOG. TEMPERATURE IS 32F.
&&
JNEvent by event
1 heavy snow, 1 winter weather, 1 winter storm. Local standard time, as filed.
Heavy Snow, Dundy
- When
- January 2, 3:30 AM MST to January 3, 4:00 AM MST
- Where
- Dundy forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Over a period of nearly 24 hours, Dundy County experienced heavy snow. The highest snow amounts were reported in the northern half of the county near the town of Parks with reports of four to eight inches across the county. Key impacts: heavy snow, and hazardous travel conditions.
Winter Weather, Hitchcock
- When
- January 2, 5:00 AM CST to January 3, 3:45 AM CST
- Where
- Hitchcock forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Over a period of nearly 23 hours, Hitchcock County experienced moderate to heavy snow. The highest snow amounts were reported along Highway 34 near the towns of Stratton and Trenton with reports up to 5 inches. Locally higher snow accumulations may have been possible given the higher snow amounts over Dundy and Red Willow counties. Key impacts: heavy snow, and hazardous travel conditions.
Winter Storm, Red Willow
- When
- January 2, 5:15 AM CST to January 3, 3:00 AM CST
- Where
- Red Willow forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Over a period of nearly 22 hours, Red Willow County experienced heavy snow on top of an unknown amount of ice produced from freezing rain during the morning hours on January 2nd. The highest snow amounts were reported in north of McCook, Nebraska with reports of six to twelve inches. Other reports in the county ranged from three to five inches. Key impacts: heavy snow, ice, and hazardous travel conditions.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023$190,000 · EF1 · 11 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023$50,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074821, 1075130, 1075132.